Tornadoes · United States · Iowa · 2004
F1 tornado, Martelle, Iowa, May 21, 2004
This F1 tornado ran 6.0 miles across Jones County on May 21, 2004, touching down at 5:06 PM CDT and reaching 100 yards wide. It killed nobody, and did $40,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- May 21, 2004
- Touchdown
- 5:06 PM CDT (22:06 UTC)
- Path length
- 6.0 miles (9.7 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- County
- Jones County
- Touchdown point
- 42.020, -91.350
- Lift-off point
- 42.020, -91.250
- Record number
- 369
What the Weather Service recorded
Tornado developed 0.8 miles East of Martelle and moved east causing sporadic damage along County Road E45 toward Morley. Along this path trees were damaged, a cattle shed destroyed and blown across a field, and houses and outbuildings receiving minor damage. A mobile home was destroyed.
Rated F1 with winds estimated at 90 to 100 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
1 minute of warning. NWS DVN issued a tornado warning for this county at 22:05 UTC, 1 minute before the tornado touched down, in force until 23:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:05 UTC | 23:00 UTC | Tornado Warning | DVN |
| 22:51 UTC | 04:45 UTC | Flash Flood Warning | DVN |
| 22:56 UTC | 00:00 UTC | Severe Thunderstorm Warning | DVN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:02 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at May 21, 4:10 PM CDT, 56 minutes earlier.
Area forecast discussion, May 21, 4:10 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 410 PM CDT FRI MAY 21 2004 .SYNOPSIS... WILL KEEP SHORT DUE TO IMPENDING WX. LARGE TEMPERATURE GRADIENT ACROSS THE FORECAST AREA EARLIER TODAY...RANGING FROM UPPER 40S NORTHEAST TO NEAR 80 SOUTHWEST...HAS NOW EASED OFF A BIT...RANGING FROM NEAR 70 NORTH TO THE UPPER 80S SOUTH THIS AFTERNOON...RANGING FROM LOW 60S NORTHEAST TO MID 80S SOUTHWEST. BASED TO TEMPS AND WINDS...WARM FRONT EXTENDS FROM IOWA CITY TO NORTH OF GALESBURG. BASED ON PRESSURE FIELD...IS ABOUT 50 MILES NORTH. FLOW OFF LAKE MICHIGAN...WHICH HAD RETARDED FRONT EARLIER...HAS NOW VEERED TO THE SOUTHEAST...THUS ELIMINATING INFLUENCE. SEVERE THUNDERSTORMS NORTHWEST PORTION OF FORECAST AREA...AHEAD OF A STRONG VORT MAX...ARE RIDING EAST SOUTHEAST ALONG FRONT. .SHORT TERM...(TONIGHT THROUGH SUNDAY) MODELS AGREE ON WARM FRONT LIFTING NORTH OF THE FORECAST AREA THIS EVENING. LATER TONIGHT...A VORT MAX WILL SKIRT THE NORTH AGAIN... WITH 700MB VVS. THE FRONT SINKS BACK INTO THE EXTREME NORTHERN PORTION OF THE FA ON SATURDAY...LIFTING BACK NORTH AGAIN SATURDAY NIGHT AS A COLD FRONT APPROACHES FROM THE WEST. THE COLD FRONT MOVES THRU SUNDAY EVENING...WITH THE ETA PUSHING A LEAD TROF THRU MIDDAY...AND THE AVN HOLDING OFF WITH THE PRIMARY FRONT LATE EVENING. A 500MB SHORT WAVE PASSES OVERHEAD SUNDAY NIGHT. STRONG VORTS MOVE THRU AGAIN SATURDAY NIGHT AND SUNDAY. && .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ANOTHER COLD FRONT WILL MOVE THRU THE FA MONDAY NIGHT...BRINGING ADDITIONAL COOLING AND A CHANCE OF CONVECTION. A 500MB SHORT WAVE MOVES OVERHEAD TUESDAY NIGHT WITH A VORT...BRINGING THE COOLEST THICKNESS FOR THE NEXT 7 DAYS. THURSDAY AND FRIDAY WILL SEE WEAK SURFACE TROFFING ACROSS THE FA. WILL KEEP CLOSE TO CURRENT FORECAST. SEVERAL FORECAST CHANCES THRU THE NEXT WEEK...WITH THE NORTH BEING FAVORING THRU SATURDAY NIGHT... THEN EQUAL CHANCES NORTH TO SOUTH AFTER THAT. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...TORNADO WATCH UNTIL 10 PM FOR NORTHERN AND CENTRAL COUNTIES. IL...TORNADO WATCH UNTIL 10 PM FOR ROCK ISLAND COUNTY. MO...NONE. && REA
Hazardous weather outlook, May 21, 6:00 AM CDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 600 AM CDT FRI MAY 21 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-221000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 600 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA TODAY AND TONIGHT...BUT THE BEST CHANCE APPEARS TO BE ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR. THUNDERSTORMS ALONG THE SOUTHERN EDGE OF A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS MOVING ACROSS NORTHERN IOWA EARLY THIS MORNING...MAY DEVELOP FAR ENOUGH SOUTH TO IMPACT THE HIGHWAY 20 CORRIDOR WEST OF THE MISSISSIPPI RIVER FROM INDEPENDENCE TO DUBUQUE THROUGH 8 AM. THE MAIN THREAT FROM THESE STORMS WOULD BE HAIL UP TO AN INCH IN DIAMETER...BUT ISOLATED WIND GUSTS UP TO 60 MPH MAY ALSO OCCUR. AS A WARM FRONT PUSHES NORTH THROUGH EASTERN IOWA AND NORTHWEST ILLINOIS TODAY...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MIDDAY AND ESPECIALLY THIS AFTERNOON. WARM AND HUMID CONDITIONS ALONG AND SOUTH OF THIS BOUNDARY WILL ALLOW SOME OF THESE STORMS TO BECOME SEVERE...ESPECIALLY IN THE VICINITY OF THE FRONT WHERE ENHANCED SHEAR MAY PRODUCE SOME SUPERCELLS. THE MAIN THREAT FROM THESE AFTERNOON STORMS WILL BE HAIL UP TO HALF DOLLAR SIZE IN DIAMETER...WIND GUSTS UP TO 65 MPH...AND HEAVY RAINFALL. IF A STRONG STORM CAN FORM AND MAINTAIN ITSELF ALONG AND JUST SOUTH OF THE BOUNDARY...A TORNADO MAY ALSO BE POSSIBLE. A WARM CAP IN THE ATMOSPHERE MAY LIMIT THUNDERSTORM DEVELOPMENT FURTHER TO THE SOUTH IN FAR SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS. AS THE FRONT CONTINUES TO PUSH NORTH...THE BULK OF THE THUNDERSTORM ACTIVITY WILL SHIFT INTO SOUTHERN MINNESOTA AND WISCONSIN OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AS THE FRONTAL BOUNDARY CONTINUES TO WAVER ALONG AND JUST NORTH OF THE AREA THROUGH SUNDAY...THERE WILL BE THE POTENTIAL FOR ADDITIONAL LARGE THUNDERSTORM COMPLEXES TO MOVE THROUGH THE AREA PRODUCING LARGE HAIL AND DAMAGING WINDS. AS THESE STORMS FEED OFF THE WARM AND MOIST AIR...HEAVY RAINFALL AND SOME FLASH FLOODING WILL ALSO BE A THREAT IN AREAS THAT RECEIVE REPEATED THUNDERSTORM ACTIVITY. PRIME PERIODS APPEAR TO BE SATURDAY AFTERNOON AND EVENING AGAIN ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR...AND SUNDAY AFTERNOON FOR THE ENTIRE AREA AS A COLD FRONT PUSHES IN FROM THE WEST. THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY NIGHT INTO TUESDAY... BUT AT THIS TIME IT DOES NOT APPEAR THAT THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR. 12
In the hours before
Local storm report, May 21, 4:22 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
422 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND GST ATKINS 42.00N 91.86W
05/21/2004 61 MPH BENTON IA TRAINED SPOTTER
&&
DMDLocal storm report, May 21, 4:26 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
426 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL ATKINS 42.00N 91.86W
05/21/2004 1.00 INCH BENTON IA TRAINED SPOTTER
&&
DMDLocal storm report, May 21, 4:33 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
433 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0431 PM TORNADO 1 W PALO 42.06N 91.82W
05/21/2004 LINN IA EMERGENCY MNGR
0428 PM FUNNEL CLOUD 4 N NORWAY 41.96N 91.92W
05/21/2004 BENTON IA TRAINED SPOTTER
&&
DMDLocal storm report, May 21, 4:42 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
442 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0437 PM TORNADO 2 S PALO 42.04N 91.80W
05/21/2004 LINN IA EMERGENCY MNGR
HOUSE DAMAGED. RAIL CAR OVERTURNED. POWER LINES DOWN.
&&
DMDLocal storm report, May 21, 4:50 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0446 PM TORNADO 1 S VINTON 42.15N 92.03W
05/21/2004 BENTON IA TRAINED SPOTTER
&&
DMDLocal storm report, May 21, 4:54 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
454 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 6 N CEDAR RAPIDS 42.06N 91.67W
05/21/2004 1.75 INCH LINN IA TRAINED SPOTTER
&&
DMDThe surface observations
Monticello Municipal (MXO), 25 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:20 UTC | 76 | 68 | 150° 16 kt | 22 | 1010.5 | |
| 20:40 UTC | 77 | 69 | 150° 14 kt | 1010.2 | ||
| 21:00 UTC | 77 | 70 | 160° 13 kt | 19 | 1009.8 | |
| 21:20 UTC | 76 | 70 | 120° | 1010.5 | ||
| 21:40 UTC | 76 | 70 | 110° 7 kt | 1010.2 | ||
| 22:00 UTC | 74 | 70 | 30° 6 kt | 1010.2 | ||
| 22:20 UTC | 73 | 70 | 320° 3 kt | 1012.5 | ||
| 22:40 UTC | 66 | 63 | 350° 8 kt | 12 | 1013.9 | |
| 23:00 UTC | 65 | 62 | 150° 11 kt | 1011.9 | ||
| 23:20 UTC | 64 | 62 | 140° 6 kt | 1010.8 | ||
| 23:40 UTC | 64 | 62 | 360° 2 kt | 1010.5 | ||
| 00:00 UTC | 64 | 62 | 140° 3 kt | 1009.1 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Quad Cities radar (KDVN), 75 km away, was scanning. The volume nearest the touchdown began at 22:05 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of May 21, 2004
23 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 21 | 2:28 PM CDT | F0 | Grundy, IA | 3.0 | 50 | |||
| May 21 | 2:38 PM CDT | F1 | Grundy, IA | 3.5 | 100 | $2,000 | ||
| May 21 | 2:49 PM CDT | F0 | Grundy, IA | 0.5 | 30 | |||
| May 21 | 4:02 PM EDT | F0 | Richland, OH | 0.0 | 0 | |||
| May 21 | 3:15 PM CDT | F0 | Grundy, IA | 0.5 | 40 | |||
| May 21 | 3:21 PM CDT | F0 | Black Hawk, IA | 0.3 | 30 | |||
| May 21 | 3:22 PM CDT | F0 | Grundy, IA | 0.5 | 40 | |||
| May 21 | 4:05 PM CDT | F0 | Benton, IA | 0.1 | 50 | |||
| May 21 | 4:07 PM CDT | F0 | Benton, IA | 0.1 | 50 | |||
| May 21 | 4:13 PM CDT | F1 | Benton, IA | 1.7 | 150 | $50,000 | ||
| May 21 | 4:22 PM CDT | F3 | Linn, IA | 3.0 | 200 | $250,000 | ||
| May 21 | 4:44 PM CDT | F0 | Benton, IA | 0.0 | 50 | |||
| May 21 | 5:12 PM CDT | F1 | Clay, IA | 1.0 | 200 | $230,000 | ||
| May 21 | 6:00 PM CDT | F1 | Pocahontas, IA | 5.0 | 300 | $30,000 | ||
| May 21 | 6:08 PM CDT | F2 | Pocahontas, IA | 12.5 | 880 | 15 | $2.5 million | |
| May 21 | 4:16 PM PDT | F0 | Spokane, WA | 0.2 | 70 | |||
| May 21 | 7:30 PM CDT | F0 | Wright, IA | 0.2 | 25 | |||
| May 21 | 9:14 PM EDT | F0 | Berkeley, WV | 3.0 | 1 | |||
| May 21 | 8:20 PM CDT | F1 | Pierce, NE | 1.5 | 150 | |||
| May 21 | 8:44 PM CDT | F0 | Brown, NE | 0.2 | 20 | |||
| May 21 | 9:20 PM CDT | F1 | Wayne, NE | 0.5 | 150 | |||
| May 21 | 9:20 PM CDT | F0 | Yankton, SD | 0.1 | 50 | |||
| May 21 | 10:13 PM CDT | F0 | Garfield, NE | 0.2 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.